Introduction: Giant cell tumour of bone (GCTB) is a benign, locally aggressive tumour whose neoplastic stromal cells express receptor activator of nuclear factor kappa-B ligand (RANKL) and activate its receptor RANK on osteoclast-like giant cells. Denosumab (RANKL inhibitor) is an FDA/EMA approved treatment for GCTB in adults and skeletally mature adolescents. Safety concerns include oversuppression of bone remodelling, with risk of osteonecrosis of the jaw (ONJ) and atypical femur fractures during treatment, and rebound hypercalcaemia after treatment cessation. To date, ONJ has never been reported in children or adolescents.
Case descriptions: Two adolescents with sacral GTCB received denosumab as per trial protocol 120 mg subcutaneously on day 1, 8, 15, 28 and then 4 weekly (ClinicalTrials.gov Identifier: NCT00680992). Following 3.6 years of therapy (age 19), P1 developed ONJ after dental extraction necessitating surgical debridement and sequestration of exposed bone. P2 completed GCTB treatment without complications. Both patients presented unwell with hypercalcaemia and acute kidney injury 67 months after denosumab cessation. Other causes of hypercalcaemia were excluded. Since hypercalcaemia was unresponsive to hyperhydration, P1 received repeated doses of calcitonin and P2 low dose pamidronate.
|Patient 1 (P1)||Patient 2 (P2)|
|Individual dose (mg/kg)||2.1||2.6|
|Total number of doses||46||18|
|Cumulative dose mg/kg||98 mg/kg||47 mg/kg|
|Treatment duration||3.6 years||1.3 years|
|Rebound hypercalcaemia (at presentation)|
|Parathyroid hormone ng/l||3.7||< 3|
|25 hydroxy-vitamin D nmol/l||10.5||17|
Conclusion: Here, we report the first case of ONJ in an adolescent. Both adolescents were naïve to chemotherapy, radiotherapy, bisphosphonates, corticosteroids and metastases free; hence, denosumab therapy was confirmed as the cause of P1s ONJ, and both patients rebound hypercalcaemia. Over-suppression of bone remodelling due to this potent, high-dose antiresorptive drug has to be weighed up against its effect on tumour shrinkage. These cases call for close monitoring for side-effects during and after therapy, further safety data in adolescents and consideration on weight-based dosing.
22 - 24 Nov 2017
British Society for Paediatric Endocrinology and Diabetes